Need some help please

Hi everyone...I have just been diagnosed with an under active thyroid which I have suspected for the last 5 years, I started taking the 25mg he prescribed last Wednesday in the morning and left it an hour before I had anything to eat. I felt a little strange but nothing too bad. But I'm Friday night about 1.30am I was just getting into bed and I suddenly went really hot and my heart started racing but not just fast it was beating irregularly..I also had a shaky internal feeling and felt extremely hyper. It frightened the life out of me and was worried about going back to sleep. I eventually dozed off but was woken up again a couple of hours later with similar symptoms. I decided to go to our local urgent care centre and saw a doctor there who said he thought that I had a reaction to the thyroxine. He told me just to take one pill every other day...but I decided to take half every day. I still have the shaky feeling but my heart is not irregular at the min. Am I abnormal or had anyone else experienced this please. should I keep taking the thyroxine or should I stop and see my gp again?

Many thanks

Kate

9 Replies

oldestnewest
  • Hi Kate

    I haven't experienced that (yet) - I thought once I was over medicated as I had loose stools (TMI!) but it was just all the fruit i was eating :)

    Do you have your test results? 25mcg is a starting dose and from my experience thyroxine takes a while to build up in your system x

  • Hi Penny thank you for replying, all the doctor told me was a figure of 6.8 whatever that is. Im afraid for the last 5 years he hasn't believed me that I have felt so unwell and keeps trying to put me on anti depressants which I won't take. It was only because I saw a nurse practitioner at my surgery who did more blood tests that showed up the under active thyroid...they did another blood test a month later and I think they did t3 and t4 but not sure..my doctor has not told me anything other than prescribing the thyroxine and told me to double up the dose in a weeks time then go back in 3 months! Am going to book an appointment with a private endocrinologist to see if I can get some proper help as I'm at my wits end being made to think I'm a neurotic woman who has lost the plot.

  • What were your blood results? 25mcg is a low dose. When I started and with every increase I get a racing heart beat at nights for about 2 nights. Then it's over and okay. My blood shows I'm undermedicated so I know I'm not on a too high dose.

  • Hi Flower im totally ignorant to these numbers in afraid as my stupid doctor is useless...all he said was a figure of 6.8 whatever that is x

  • Hi Kate, I had a similar experience, and everyone thought that it may be due to the "fillers" in the medication, not necessarily the active ingredient. I was unwell with Actavis and especially the Mercury Pharma brand, I now take Wockhardt. Maybe ask your Doctor to try a different make. Hope this helps.

  • Hi Annie thank you for replying. I honestly thought I was on my way out in Saturday so it has really frightened me. I am now booking an appointment with a private endocrinologist to see if they can help me as my gp is useless. He has told me over the last 5 years since I hit the menopause that I have anxiety and keeps trying to put me on anti depressants!!! I knew tthere was something wrong and it was only because I saw a nurse practitioner who ordered more blood tests that showed up the under active thyroid. Was so hoping the thyroxine would be the answer to all my ailments but being ignorant to how this drug works I had no idea what to expect. Hence why this blip has scared me so much. X

  • Hi Kate, get into the habit of asking for a print out of your test results and if you have any questions you can post them on here for people to comment. Make sure you include the ranges (numbers in brackets) as these can vary in some labs.

    As for your reaction, as you have just started taking the levo it's possible its just your body responding to medication after struggling for so long. Personally my thyroid was so under active I was started on 100mcg straight away. I had a couple of panic attack style fast heartbeat events but my main problem was I had a headache for two whole weeks! I was then put up to 125mcg and had the headache again but everything settled down eventually. I would suggest trying to persist with the levo unless you do feel seriously unwell then like the others have said you might need to try a different brand.

  • Your body does react to the changes that medication produces. But if you felt OK taking half the dose daily I would suspect that you only require that small amount. Its really not about blood test results - goodness knows we've fought for so long to try to get doctors to forget them lol Its about how you feel and whether you still have any hypothyroid symptoms. If you dont then the dose is correct

  • Kate, I agree with the poster who suggested your reaction is due to your body adapting to the hormone. Stick with the half dose for a few days and then increase to 25mcg. Hopefully you won't have the reaction again.

You may also like...